Montana, 2008

Damaging Wind in Montana, August 7, 2008

August 7, 2008 · NWS MSO · 1 event in 1 county or zone

A weak upper level disturbance and a surge of monsoon moisture moved across West Central Montana on the evening of 08/07/2008. This resulted in the development of a severe thunderstorm which caused tree damage from Florence to Hamilton in the Bitterroot Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A weak upper level disturbance and a surge of monsoon moisture moved across West Central Montana on the evening of 08/07/2008. This resulted in the development of a severe thunderstorm which caused tree damage from Florence to Hamilton in the Bitterroot Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 7, 8:39 PM MST, 46 minutes earlier.

Area forecast discussion, Aug 7, 8:39 PM MST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
939 PM MDT THU AUG 7 2008

.DISCUSSION...MADE ANOTHER QUICK UPDATE TO INCREASE TO SCATTERED
THUNDERSTORMS COVERAGE ACROSS THE CLEARWATERS AND BITTERROOTS
AFTER MIDNIGHT. CURRENT RADAR IMAGERY IS SHOWING A CLUSTER OF
THUNDERSTORMS MOVING NORTHEAST ALONG THE OREGON AND IDAHO BORDER
AND CONTINUED MID AND UPPER LEVEL FORCING SHOULD KEEP THESE STORMS
GOING INTO THE NIGHT EVEN WITH THE LOSS OF SOLAR HEATING.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT
AIRFIELD OPERATIONS ACROSS NORTH CENTRAL IDAHO AND SW MONTANA
THROUGH LATE THIS EVENING. ANOTHER ROUND OF STORMS ARE EXPECTED
FRIDAY EVENING AS WELL. FRIDAYS STORMS SHOULD BE A LITTLE
STRONGER THAN THE ONES EXPERIENCED TODAY. THE MAIN CONCERNS FROM
STORMS WILL BE HAIL...BRIEF HEAVY RAIN AND WINDS (IN ADDITION TO
LIGHTNING.)

&&

.PREV DISCUSSION... /ISSUED 648 PM MDT THU AUG 7 2008/

DISCUSSION...LATEST RADAR IMAGERY SHOWS A BAND OF MODERATE
THUNDERSTORMS MOVING NORTHEAST ACROSS IDAHO COUNTY. FREQUENT
LIGHTNING...HEAVY RAINFALL AND PEA SIZED HAIL HAVE BEEN REPORTED
WITH STORMS. HAVE INCREASED POP AND QPF COVERAGE ACROSS THE
CLEARWATER AND BITTERROOT RANGES UNTIL MIDNIGHT. MEANWHILE TO THE
EAST...THE THUNDERSTORM ACTIVITY NEAR BUTTE APPEARS TO BE
DIMINISHING...BUT HAVE KEPT SCATTERED POPS THROUGH THE EVENING
HOURS SINCE IT IS NOT FINISHED RAINING THERE AS OF YET. IN THE
FLATHEAD VALLEY...BOB MARSHALLS AND GLACIER PARK...HAVE DECREASED
POPS TO ISOLATED COVERAGE FOR TONIGHT. MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY WILL BE DISSIPATING WITH THE LOSS OF SOLAR
HEATING AND SHOULD NOT REACH THIS FAR NORTH.

PREV DISCUSSION... /ISSUED 249 PM MDT THU AUG 7 2008/

DISCUSSION...THUNDERSTORM ACTIVITY HAS PICKED UP OVER THE LAST
SEVERAL HOURS IN RESPONSE TO INCREASED MOISTURE AND A SERIES OF
SHORTWAVE DISTURBANCES MOVING THROUGH THE REGION. MAIN CLUSTER OF
ACTIVITY EXTENDS ACROSS SOUTHWEST MONTANA INTO LEMHI COUNTY IN
NORTH CENTRAL IDAHO...WITH A SECONDARY WAVE MOVING THROUGH THE
IDAHO PANHANDLE AND NORTHWEST MONTANA. THE LOW LEVELS HAVE
MOISTENED UP OVER THE LAST SEVERAL HOURS...BUT COULD STILL SEE
SOME STRONG GUSTS AROUND AND NEAR THUNDERSTORMS THROUGH THE
EVENING. ADDITIONALLY...LITTLE PRECIPITATION IS EXPECTED TO REACH
THE GROUND THIS EVENING. EXPECT CONVECTION TO LAST THROUGH THE NIGHT
(ALTHOUGH IT SHOULD DECREASE IN COVERAGE)...ESPECIALLY ACROSS
CENTRAL IDAHO WHICH WILL BEGIN TO FEEL THE EFFECTS OF ANOTHER
SHORTWAVE FEATURE TOWARDS MORNING. DUE TO THE CURRENT LIGHTNING
AND THE FACT THAT IT WILL LAST INTO THE EVENING...WILL ALLOW THE
RED FLAG WARNINGS TO REMAIN IN EFFECT FOR THE TIME BEING.

ANOTHER ROUND OF CONVECTION IS IN STORE FOR FRIDAY AS MOISTURE
CONTINUES TO INCREASE AND SHORTWAVE FEATURES CONTINUE TO IMPACT
THE AREA. EXPECT COVERAGE TO BE GREATER THAN THAT SEEN TODAY AS
FORCING IMPROVES ALOFT. LOW LEVELS OF THE ATMOSPHERE WILL MOISTEN
FURTHER DUE TO THE CONVECTION EXPERIENCED TODAY...SO EXPECT TO SEE
WETTING RAINS WITH THUNDERSTORMS LATE TONIGHT INTO TOMORROW. IN FACT...THE
POTENTIAL FOR SOME HEAVY RAIN EXISTS TOMORROW AFTERNOON AS THE
ATMOSPHERE FURTHER SATURATES.

SATURDAY...THUNDERSTORM DEVELOPMENT STILL LOOKS FAVORABLE FOR THE
AREA THROUGH LATE SATURDAY. CONVECTIVE PARAMETERS INDICATE PRIME
CONDITIONS FOR STRONG THUNDERSTORMS TO AFFECT THE
CWA...PARTICULARLY IN NORTHWEST MONTANA...AS INSTABILITY INCREASES
AHEAD OF THE PROGRESSING COLD FRONT. BECAUSE MODELS CONTINUE TO
SLOW THE PACE OF THIS FRONT...THUNDERSTORM DEVELOPMENT MAY OCCUR
INTO THE AFTERNOON AND EVENING HOURS ON SATURDAY.

SUNDAY THROUGH THURSDAY...MAIN FOCUS FOR THIS PERIOD WILL BE
INCREASING WESTERLY WINDS BEHIND THE FRONT BEGINNING SUNDAY
MORNING. WINDS LOOK TO BE THE STRONGEST IN NORTHWEST MONTANA
THROUGH CENTRAL PORTIONS OF THE STATE...WITH GUSTS UP TO 25 MPH
POSSIBLE. AS UPPER LOW SHIFTS TO THE EAST AND BULK OF MOISTURE
MOVES ALONG WITH IT... CANNOT RULE OUT POSSIBILITY OF LINGERING
SHOWERS TO THE NORTH AND ALONG THE DIVIDE. WINDS WILL ONCE AGAIN
BRIEFLY INCREASE MONDAY AS ANOTHER JET MAX PASSES OVER CWA HELPING
TO PICK THINGS UP. OTHERWISE...NORTHWESTERLY FLOW WILL BE THE
DOMINANT WEATHER PATTERN THROUGH THE WEEK AS A NEGATIVE-TILTED
RIDGE BUILDS INTO THE NORTHERN ROCKIES BY MID-WEEK. DRIER
CONDITIONS ARE ANTICIPATED AS A RESULT.

FIRE WEATHER...MONSOONAL MOISTURE HAS INTERACTED WITH INSTABILITY
AND WEAK DISTURBANCES ALOFT TO CREATE BANDS OF SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE REGION. DUE TO DRY LOW LEVELS
THIS AFTERNOON...LITTLE PRECIPITATION IS ACCOMPANYING THESE CELLS.
RED FLAG WARNINGS WILL REMAIN IN EFFECT FOR THIS AFTERNOON AND
EVENING AS THUNDERSTORM ACTIVITY IS NOT EXPECTED TO DECREASE IN
COVERAGE UNTIL LATE EVENING. THUNDERSTORM ACTIVITY WILL CONTINUE
THROUGH THE NIGHT...ESPECIALLY ACROSS THE IDAHO FIRE ZONES.
TOMORROW...ANOTHER ROUND OF WIDESPREAD THUNDERSTORMS IS EXPECTED.
MOISTURE IN THE LOW LEVELS WILL CONTINUE TO INCREASE
HOWEVER...ALLOWING FOR WETTING RAINS TO ACCOMPANY THE
THUNDERSTORMS. NO FIRE WEATHER HIGHLIGHTS ARE ANTICIPATED FOR
TOMORROW.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL 3 AM MDT FRIDAY FOR BITTERROOT-EAST LOLO-
     WEST LOLO.

ID...RED FLAG WARNING UNTIL 2 AM PDT FRIDAY FOR CLEARWATER/NEZ PERCE-
     PALOUSE/HELLS CANYON.

&&

UDPDATE...FOSTER
PREVIOUS DISCUSSION....VIA/RPN
AVIATION...HENRY
Hazardous weather outlook, Aug 7, 8:56 PM MST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
956 PM MDT THU AUG 7 2008

IDZ005>010-MTZ001>007-043-081200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
956 PM MDT THU AUG 7 2008 /856 PM PDT THU AUG 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

SCATTERED WEAK TO MODERATE THUNDERSTORMS WILL CONTINUE OVERNIGHT
AS A SHORTWAVE DISTURBANCE PUSHES THROUGH WESTERN IDAHO AND
NORTHWEST MONTANA. MAIN IMPACT AREAS WILL BE NORTH CENTRAL IDAHO
AND WEST CENTRAL MONTANA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE LIKELY ON FRIDAY. THESE STORMS MAY
CONTAIN HEAVY RAIN...LIGHTNING AND SMALL HAIL.

SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD
FRONT APPROACHES THE REGION. THESE STORMS ON SATURDAY COULD
POTENTIALLY BE SEVERE AND PRODUCE LARGE HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 89 km away, was scanning. The volume nearest the first event began at 04:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ravalli

When
August 7, 9:25 PM MST to 9:30 PM MST
Where
Ravalli County, Hamilton to Florence
Measured
34 kt (39 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
46.250, -114.150

Ravalli County dispatch received several reports of downed trees due to thunderstorm winds in the Bitterroot Valley from Florence to Hamilton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128449.